Metipranolol-induced adverse reactions: I. The rechallenge study.
Author(s): Akingbehin T, Villada JR, Walley T
Affiliation(s): Department of Ophthalmology, Southport and Formby District General Hospital.
Publication date & source: 1992, Eye., 6 ( Pt 3):277-9.
Publication type: Clinical Trial; Randomized Controlled Trial
Previously unreported adverse drug reactions can be difficult to detect and it may be even more difficult to establish a cause and effect relationship, particularly if the adverse reactions mimic naturally occurring disease. In a previous paper we reported 29 patients with granulomatous anterior uveitis, blepharoconjunctivitis, periorbital dermatitis, marginal keratitis and elevation in intraocular pressure (IOP), suspected to be caused by metipranolol (Glauline). With the approval of the District Ethics Committee 7 of those patients were rechallenged with metipranolol 0.3% compared to timolol maleate 0.5% in a double blind trial. The 7 metipranolol treated eyes developed an adverse reaction within 14 days. Metipranolol (Glauline) has been conclusively proven to cause granulomatous anterior uveitis, blepharoconjunctivitis and elevation in IOP, adverse effects never previously reported with any of the ophthalmic topical beta-blockers. The multidose preparations of metipranolol (Glauline) in all three strengths 0.1%, 0.3% and 0.6% and the single dose minim preparation of metipranolol 0.6% have now been withdrawn from clinical use in the United Kingdom.